Aa
A
A
A
Close
Anxiety Community
23.2k Members
Avatar universal

What's Wrong With Me?

3 months ago I had a panic attack out of the blue that landed me in the ER. Aside from low blood potassium, everything was normal. Ever since that incident, it has been one physical symptom after another- difficulty breathing, extreme muscle tension, brain fog, and most recently slightly hindered vision for the past 7 weeks. For the past few days I have noticed I can feel my pulse in my head at random times- no pain , just something new I noticed.

I have a doctor appt this afternoon via phone, and after doing much research- I'm convinced that for whatever reason my body is still on red high alert after the panic attack and I should have my cortisol levels tested to see if there are any irregularities there. My fear is- if it comes back with something alarming, it could be a pituitary gland issue in my brain and that scares the hell out of me.

Some other possibilities include: inner ear issue, allergies. It sounds like if excessive amounts of adrenaline are released it can affect vision. I'm alarmed because it is going on 7 weeks now. I should also mention that I do feel anxious on a regular basis.

I am currently on Strattera, wellbutrin & zoloft. In May of this year I decided to go off all meds cold TURKEY after 30 years of being on them and I know now that it was extremely dumb on my part to do that.

Just wondering if anyone else here has experienced something like this ?
2 Responses
Avatar universal
Up until that last part it sounded like it could be a combination of things.  For one thing, you are describing covid symptoms.  Anxiety attacks always appear to come out of the blue, but seldom do -- when you look back you usually can see that you were getting anxious about something over time and then the anxiety attack came.  It seems out of the blue when that first one hits, but again, it's usually not.  But you're also describing what could be a whole lot of things and only a very thorough run through capable medical professionals could sort that out.  You are not still on red hot alert.  It's not cortisol.  If it were you would be having pretty regular anxiety attacks, not just the one, and even then, the cortisol would be red hot only when it rose to the level of an anxiety attack, which it does because of your thinking, as far as we know.  Unfortunately, if you're an anxiety sufferer mentally, we don't know the cause of that, which is to say, just because anxiety attacks are associated with high cortisol release doesn't mean the cortisol is the cause, it's the effect.  Your adrenals can be working just fine and still have anxiety attacks.  But the low potassium, if low enough, could also be an explanation for some of it.  If you're not getting enough electrolytes in your diet you can have lots of problems.  But then there's that last part, meaning you might have buried the lede.  If you went off all those meds cold turkey or any one of them that could explain everything you're going through.  You could be suffering a protracted withdrawal, and if you were on them for years probably are.  That doesn't mean that's the reason for everything, but it's pretty likely it's responsible for a lot of it.  Unfortunately, it's been awhile, so it's going to be hard to know.  The best way to know if that's the reason is if it starts within some weeks of stopping those kinds of meds you can test it by going back on them and if it all goes away you know it's withdrawal.  Because it's been months now it's not necessarily going to work that way.  Stopping one drug cold turkey is God awful enough, but doing 3 is really a mind number.  Now, it could also be that off the meds whatever it was that got you on that stew in the first place came back.  Meds don't cure mental illness, they just treat symptoms.  One way to know that is if this feels like it did before you were on medication.  If it's a lot different, then that's usually a sign of withdrawal.  In your case, can't tell.  So you're left to see several medical professionals to figure this out -- it won't probably help to do it over the computer because you're going to need to get tests to rule out migraines, electrolyte problems, yada yada yada.  If it's withdrawal, because it's been awhile you're probably too late to go back on the meds and see if everything goes away and you can then try to go off of them one by one at a pace that suits you, which means as long as it takes.  Docs really don't have a clue how to deal with it when meds cause your problems because that's not something drug companies need to know how to do in order to get FDA approval.  If they don't know, docs don't know.  But the person to see to try is a psychiatrist.  I did experience a protracted withdrawal, and because my psychiatrist refused to tell me about such things it took me a long time to figure it out on my own and by then it was too late for anyone to fix it.  I've never found anyone who knows how to fix it.  But the happens very rarely and so it's unlikely this happened to you, so just keep seeing who you have to see and figure it out.  Peace.
2 Comments
Thank you for the reply! I should mention that I did start back on the same meds back in August and have been slowly increasing dosage since then. Currently I am back up to full dose on everything aside from Zoloft.

An eye exam revealed very dry eyes that could be causing vision problems. I have also noticed significant weight gain- 35 lbs in a year which is what makes me think maybe high cortisol.

I tested negative for COVID back in August and keep a very small circle.

The frustrating part is no doctors want to run any tests. They all just refer me to psychiatrists. I have come to find that the answer lies in specialists, NOT general practitioners.
First, GPs are good for what they do but because they do a little of everything they get great at little.  This wasn't always the case, but for the last several decades the system has evolved to make GPs the triage and specialists the ones who take over from there.  When it's complicated, GPs just don't do enough of it or train enough in anything to have a ton of knowledge.  But specialists can be clueless too and some GPs are great, so you just have to hope you get the good ones.  I would think that high cortisol would not cause weight gain unless it was chronic.  For most of us with anxiety, it's only high when we have an anxiety attack.  It would be high chronically if you had a thyroid or adrenal problem, and I don't know how much or how accurately you've had these tested.  I've known people with dry eyes, and I don't know it to cause vision problems but it does cause a lot of irritation.  There are some things you can do about it if you have it.  You know, a lot of stuff can also be side effects of taking those meds.  I've found that some side effects of taking antidepressants became permanent even when I stopped taking them.  Stuff happens with meds especially when we take them for a long time, and stuff also happens when we try to stop taking them.  They can also cause weight gain.  And yeah, once medical practitioners see you as an anxiety sufferer they think everything is due to that, when anxiety can be a result of physiological problems, such as medications or thyroid problems or blood sugar problems.  It's a tough thing to live with, and I hope you find your answers.  Peace.
973741 tn?1342342773
Hello.  I would absolutely love to hear how your doctors appointment went.  Can you update us?
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?